You know the key to good diabetes control is to try and keep your blood sugar or glucose levels as close to normal as possible. Checking your glucose levels with a glucose meter tells you if your blood sugar is within the target range. Below you will find the American Diabetes Association’s ranges that they feel are a good safe level for those with diabetes.
Fasting and Before Meals: 70-130
Two Hours After Meals: Below 180
A1c: Below 7%
Here are the symptoms of high blood sugar and what you can do to help the situation.
2.Need to urinate often.
7.Slow healing wounds.
Unlike low blood sugar, high blood sugar can develop very slowly. It can be hours or even days and is very dangerous. It can lead to a medical emergency, like DKA (diabetic ketoacidosis) or HHS (hyperosmolar hyperglycemia state). Both are life threatening situations!
So what causes high sugar levels?
1.Eat too much food, especially more carbohydrates than you should.
2.Are less active than normal.
3.Feel more stressed or are ill.
4.Miss a dose of medicine.
5.Forget to wash your hands before testing.
6.Have bad test strips.
Trouble shooting levels of 130 to 200 mg:
1.Rewash your hands and test your blood sugar again to make sure the result is correct.
2.Use control solution to test if strips are still good.
3.Drink plenty of water or diet drinks. Drink at least one cup every one to two hours.
4.Test more often until your blood sugar returns to normal.
5.Find ways to relax and lower stress.
6.Continue to eat meals and snacks on schedule. Be careful of carbohydrates.
7.Do some light activity around the house or take a walk.
8.If you missed your medication, take it. Unless your doctor has said otherwise.
If your levels is between 200 and 350 mg:
1.Follow numbers 1,2,3,and 8 from above.
2.Test your urine for ketones. If you have moderate or large ketones, call your doctor. Keep checking urine until the ketones become small or trace.
3.After you take your medicine, wait 30 minutes and check blood again.
4.Call your doctor if your blood suger refuses to go down.
If your level is over 350 mg:
1.Do all the above.
2.Call your doctor again if you begin to feel light headed, disoriented, or nauseous.
Over 500 mg you may need to call 911.
Note: Once your level has returned to a “normal” range continue to drink lots of fluids and check your blood sugar often.